Missouri, 2015

Tornado in Missouri, May 14, 2015

May 14, 2015 · NWS EAX · 1 event in 1 county or zone

A very weak storm produced a weak and brief tornado in the city of Mendon, Missouri. Some minor structure damage occurred as a result of this tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A very weak storm produced a weak and brief tornado in the city of Mendon, Missouri. Some minor structure damage occurred as a result of this tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 14, 5:32 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 14, 5:32 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CDT Thu May 14 2015

.SHORT TERM...(This Evening through Saturday Night)
Issued at 356 PM CDT THU MAY 14 2015

The stratiform rain that encompassed the forecast area earlier today
has moved on out, leaving behind it more convectively-driven widely
scattered showers, sans thunder at the moment. Some instability is
slowly working its way back into the area and while slight chance
thunder appears in the forecast this evening through early tomorrow,
better chances for thunderstorms appear in the afternoon on Friday
as temperatures warm into the upper 70s to lower 80s despite the
anticipated cloud cover, thanks to warm, moist air advecting in with
fervor under the southerly to southwesterly flow. This surge of warm
air and moisture will continue to pool in through Saturday night,
setting the stage for convection to persist throughout the
short-term period, particularly later on Saturday.

Given the ingredients in place and unsettled nature of the pattern
we're currently in, pop-up showers and thunderstorms will be the
norm through tomorrow with little focus for the convection to fire
up on. That changes on Saturday as the previously advertised upper
jet inches closer to eastern KS and western MO, along with a low
pressure system traversing across western KS brushing past here,
making its way through central NE and into SD/MN, dragging a cold
front along with it. As a low-level jet pumps up Saturday night,
the focus for the best storm chances shifts to that time period.
The better dynamics will still be hanging back over central to
eastern KS and surface-based instability will have lost its punch
with the loss of diurnal heating. That said, the western third of
the forecast area will still need to be monitored closely for
strong to severe activity as 30-40+ kts. of deep-layer shear makes
an appearance out ahead of the jet streak making its eastward
progression across the state of KS, along with plentiful SBCAPE,
dewpoints in the mid to upper 60s, and highs flirting with the 80
degree mark, leaning more on the greater than 80 side. Storms
Saturday night currently look to become more elevated as the
aforementioned loss of SBCAPE commences but is based on model
information that of course may change.

As the pressure gradient tightens with the approaching low,
southerly gradient winds will respond, increasing Saturday through
Saturday night. Low temps throughout this forecast period will
struggle to drop below the mid 60s, with tonight being the exception
as locations north of the MO River get down into the upper 50s to
lower 60s.

.LONG TERM...(Sunday through Thursday)
Issued at 356 PM CDT THU MAY 14 2015

There may be some lingering showers and storms Sunday morning
depending on the timing of the front. But at this time, any stronger
storms look to be to our east as by the afternoon hours, the entire
forecast area should be post-frontal with drier air settling into
the region. Cooler and drier air will then move into the area for
Monday as high pressure slides down the Plains. This will be the
main influence across the area for the first half of next work week
so dry conditions with cooler than normal temperatures are expected.
By late in the day Wednesday and into Thursday, a weak upper level
shortwave trough will try to move into the Plains. But it will be
moving into shortwave ridging over the Missouri Valley with the end
result being to flatten the upper flow. But there will be enough
lift associated with this trough to lead to another round of showers
and storms developing to our west and moving into our area. Models
show very weak to nil MUCAPE values so at this time the threat of
severe weather looks low. Actually, the threat of storms is fairly
low given the weak/non-existent instability. By late Thursday and
into the end of next week, high pressure will again influence the
area, which looks to keep thing dry beyond the mid-week system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 632 PM CDT THU MAY 14 2015

Ceilings have lifted into VFR across much of the region. There are a
few indications that MVFR could return late tonight and early Friday,
but without any such clouds upstream at the moment, will go ahead
with a VFR forecast. A few showers near the MO River will be east of
KC by the top of the hour. Could see some isolated showers/storms
again late tonight, especially east of KC, but chances for these are
decreasing. Better chances will be Friday afternoon with scattered
thunderstorms in the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...lg
LONG TERM...CDB
AVIATION...Hawblitzel
Hazardous weather outlook, May 14, 11:57 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT THU MAY 14 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1257 PM CDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
 HOWEVER... NO SEVERE WEATHER IS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING HOWEVER...
 NO SEVERE WEATHER IS EXPECTED.

 SEVERE STORMS ARE POSSIBLE AREA-WIDE ON SATURDAY EVENING AND
 SATURDAY NIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
 HAIL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The radar

The Pleasant Hill radar (KEAX), 130 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Chariton

When
May 14, 7:20 PM CST to 7:21 PM CST
Where
Chariton County, 1.18 mi SE of Mendon to 1.3 mi SE of Mendon
Rating
EF0
Path length
0.28 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
39.588, -93.135

A very weak supercell, that barely showed up on radar produced a brief and weak tornado in Mendon. Some minor structure damage and power lines down were reported, but otherwise no injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568451.